Drugs That Can Cause an Acute Angle Closure Crisis
Title: Drugs That Can Cause an Acute Angle Closure Crisis
Author: Shane Nau M.S., 4th Year Medical Student, University of Colorado School of Medicine
Figure: Nicholas Henrie, 1st Year Medical Student, University of Utah School of Medicine
Ultrasound Images: Roger Harrie, MD
Overview: Glaucoma is a type of optic neuropathy that, without proper treatment, can lead to progressive visual loss and even blindness. Though glaucoma has numerous subtypes, there are two major categories worth discussing here: Chronic Open-Angle (COAG) and Acute Angle Closure (AACG) or acute angle closure crisis. These categories can be differentiated by evaluating the iridocorneal angle, which is open in COAG but closed off or very narrow in AACG. Chronic open-angle glaucoma has an insidious onset—typically over the course of years. AACG presents abruptly and is considered an ophthalmic emergency.
Numerous medications include in their listed sided effects, “Glaucoma,” or “vision changes,” or “seeing halos or rainbows around lights.” These are most commonly referring to medications that can induce AACG or increase the risk of an individual already at risk of having such an attack. To understand why the following drugs can cause an AACG event, we must review the pathway of aqueous fluid in the eye. Aqueous fluid is produced by the ciliary body, enters the posterior chamber then moves anterior to the lens and flows through the pupil into the anterior chamber. From there it drains through the trabecular meshwork at the iridocorneal angle—where the cornea meets the iris. AT this point, the fluid moves through the trabecular meshwork to the Canal of Schlemm where it returns to venous circulation. Because the eye is continually producing aqueous fluid, the drainage pathway is critical for intraocular pressure (IOP) maintenance. Importantly, significantly elevated IOP, even for a short time, can lead to optic nerve ischemia, retinal vein thrombosis, or corneal damage. Drugs cause AACG events through two primary mechanisms: 1) Pupillary block: obstruction of aqueous flow between the lens and pupil, thereby increasing pressure in the posterior chamber, 2) Non-pupillary block: forward movement of the iris-lens diaphragm, ciliary body, or choroid. Both mechanisms result in a posterior chamber-anterior chamber pressure gradient causing anterior billowing of the iris that narrows the iridocorneal angle. The following text categorizes the medications that can induce AACG by the mechanism of angle closure (pupillary block vs. non-pupillary block) and then further by the drug class (i.e. cholinesterase).
Autonomic mechanisms of Angle Closure: The autonomic nervous system (ANS) plays a significant role in the acute closure of the iridocorneal angles. The ANS innervates, and thus, structurally and functionally affects a variety of ocular tissues. Based on the aforementioned aqueous flow pathway and anatomy, it becomes clear that structural changes within the eye that narrow the lens-iris space or iridocorneal angle can increase the likelihood of angle closure. As a reminder, the parasympathetic nervous system increases iris sphincter constriction (pupil constriction) and ciliary muscle contraction whereas the sympathetic nervous system dilates the pupil, inhibits ciliary muscle contraction, and can either increase or decrease aqueous humor production. The effects of both the sympathetic and parasympathetic nervous system vary based on the specific receptor types being acted on. For this reason, sympathomimetics, alpha-2 agonists, B-blockers, and cholinergic agonists can all be used as glaucoma medications to decrease intraocular pressure—despite their different and often antagonistic drug classes. Classically, maneuvers or pharmacological agents that cause mydriasis (a sympathetic nervous system response) are known to be a risk factor for inciting acute angle closure crises.
Drugs that cause pupillary block angle closure: Anticholinergic agents (i.e. Tropicamide eye drops, Ipratropium inhaler, Promethazine & Ranitidine-antihistamines, periocular Botulinum Toxin), drugs with anticholinergic side effects (i.e. Imipramine-other TCA’s, Fluoxetine-other SSRI’s, Fluphenazine-other antipsychotics), adrenergic agents (i.e. Phenylephrine eye drops, IV Ephedrine, Epinephrine, intranasal Naphazoline, Salbutamol), Amphetamines (i.e. MDMA, intranasal Cocaine), and Marijuana are all associated with pupillary block glaucoma. Notably, Marijuana has only been reported as an inciting agent in one patient.
Drugs that cause non-pupillary block angle closure: Cholinergic agents (i.e. Pilocarpine & Carbachol eye drops), Sulfa-based agents (i.e. Topiramate, Acetazolamide, Hydrochlorothiazide, Bactrim), Anticoagulants (i.e. Heparin), cycloplegics agents (i.e. Atropine eye drops), Dopamine receptor agonists (i.e. Cabergoline), and NSAID’s (i.e. Mefenamic Acid).
Recognition & Management: Before management of an AACG event can be initiated, clinicians must recognize its clinical features: red eye, acute-onset reduction in vision, ocular or periocular pain, headache, and colored haloes. Notable physical exam signs include: elevated IOP (>21 mmHg is abnormal, but the IOP is frequently in the 30’s or 40’s), a shallow anterior chamber, a cloudy cornea, and a pale cupped optic disc (in the case of longstanding elevated IOP). Once recognized or suspected, ophthalmology should be consulted immediately. Management focuses on decompressing the pressure gradient between the posterior and anterior chambers of the eye. This makes sense as each AACG mechanism leads to anterior billowing of the iris secondary to this pressure gradient. The specific treatment is dependent on the suspected offending drug and its associated mechanism of angle closure. Treatment options include: stopping the offending agent, administering drugs that may reverse angle closure (i.e. Miotics), reduce IOP (i.e. Beta-blockers, Alpha-adrenergic agonists, Acetazolamide, and Hyperosmotic agents), or reduce inflammation (i.e. Prednisolone), and performing a laser peripheral iridotomy—the creation of a small hole in the iris to bypass the natural aqueous flow.
Achiron A, Sharif N, Haddad F. Drug-induced Acute Angle Closure Glaucoma. American Academy of Ophthalmology, EyeWiki. June 2015. http://eyewiki.aao.org/Drug-induced_Acute_Angle_Closure_Glaucoma Accessed June 25, 2018.
Ah-kee EY, et al. A review of drug-induced acute angle closure glaucoma for non-ophthalmologists. Qatar Medical Journal. 2015; 1: 6.
Lachkar Y, Bouassida W. Drug-induced acute angle closure glaucoma. Current opinion in ophthalmology 2007; 18: 129-33
Root, Timothy. OphthoBook. Introduction to Glaucoma. https://timroot.com/glaucoma/ Accessed June 26, 2018.
Tripathi RC, Tripathi BJ, Haggerty C. Drug-induced glaucomas: mechanism and management. Drug safety 2003; 26: 749-67.